Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 113, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 21, 1998, 6:57 PM EDT for Allegan County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1998, 6:57 PM EDT (22:57 UTC)
- Expired
- Jul 21, 1998, 7:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 2116 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
814 WUUS1 KGRR 212258 RRA SVRGRR MIC005-212330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 657 PM EDT TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGAN COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 730 PM EDT * AT 655 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF ALLEGAN MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OTSEGO AROUND 700 PM EDT PLAINWELL AROUND 705 PM EDT MARTIN AROUND 705 PM EDT DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS MWH/GTG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:30 PM EDT, 19 hours 27 minutes earlier.
Area forecast discussion, Jul 20, 11:30 PM EDT, 19 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1130 PM EDT MON JUL 20 1998 AFTER COORDINATING WITH SPC WILL DRP WATCH AS LINE CONTINUES TO WEAKEN. SINCE UPDATING ZONES... MAKES SENSE TO DROP WATCH AT SAME TIME. STORMS COMING IN FRM WI WILL HAVE ELEVATED CONVECTION THIS LESS LIKELY TO REACH GROUND AS SEVERE OVERNIGHT. WDM
In the hours before
Special weather statement, Jul 21, 6:25 PM EDT, 32 minutes before
MIZ043>046-050>052-056-057-220000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 625 PM EDT TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL LOWER MICHIGAN: MUSKEGON NEWAYGO OCEANA IN CENTRAL LOWER MICHIGAN: GRATIOT ISABELLA MECOSTA MONTCALM IN SOUTHWEST LOWER MICHIGAN: KENT OTTAWA THE WATCH HAS BEEN CANCELLED FOR PORTIONS OF WEST CENTRAL AND CENTRAL LOWER MICHIGAN...BUT REMAINS IN EFFECT GENERALLY SOUTH OF A ST. JOHNS TO HOLLAND LINE UNTIL 900 PM EDT. AT 625 PM EDT...GRAND RAPIDS DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORMS THAT MOVED THROUGH MUCH OF SOUTHWEST LOWER MICHIGAN HAD RACED EAST TOWARD THE DETROIT METROPOLITAN AREA. SCATTERED THUNDERSTORMS WERE OCCURRING OVER SOUTHWEST LOWER MICHIGAN...BUT WERE NOT SEVERE AT THIS TIME. ONCE AGAIN...THE WATCH CONTINUES FOR SOUTH CENTRAL AND SOUTHWEST LOWER MICHIGAN...GENERALLY SOUTH OF A ST. JOHNS TO HOLLAND LINE UNTIL 900 PM. DUKESHERER
Special weather statement, Jul 21, 6:25 PM EDT, 32 minutes before
MIZ043>046-050>052-056-057-220000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 625 PM EDT TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL LOWER MICHIGAN: MUSKEGON NEWAYGO OCEANA IN CENTRAL LOWER MICHIGAN: GRATIOT ISABELLA MECOSTA MONTCALM IN SOUTHWEST LOWER MICHIGAN: KENT OTTAWA THE WATCH HAS BEEN CANCELLED FOR PORTIONS OF WEST CENTRAL AND CENTRAL LOWER MICHIGAN...BUT REMAINS IN EFFECT GENERALLY SOUTH OF A ST. JOHNS TO HOLLAND LINE UNTIL 900 PM EDT. AT 625 PM EDT...GRAND RAPIDS DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORMS THAT MOVED THROUGH MUCH OF SOUTHWEST LOWER MICHIGAN HAD RACED EAST TOWARD THE DETROIT METROPOLITAN AREA. SCATTERED THUNDERSTORMS WERE OCCURRING OVER SOUTHWEST LOWER MICHIGAN...BUT WERE NOT SEVERE AT THIS TIME. ONCE AGAIN...THE WATCH CONTINUES FOR SOUTH CENTRAL AND SOUTHWEST LOWER MICHIGAN...GENERALLY SOUTH OF A ST. JOHNS TO HOLLAND LINE UNTIL 900 PM. DUKESHERER
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:44 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa, Van Buren | 61 min |
| Jul 20, 10:24 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo | 46 min |
| Jul 20, 10:52 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 48 min |
| Jul 21, 3:19 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 46 min |
| Jul 21, 5:39 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 46 min |
| Jul 21, 6:00 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 50 min |
| Jul 21, 7:09 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 46 min |
| Jul 21, 7:15 AM EDT | Tornado Warning | GRR | Jackson | 50 min |
| Jul 21, 3:54 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 66 min |
| Jul 21, 4:10 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 65 min |
| Jul 21, 4:15 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 65 min |
| Jul 21, 4:18 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 62 min |
| Jul 21, 4:39 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 66 min |
| Jul 21, 4:54 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 66 min |
| Jul 21, 5:07 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 63 min |
| Jul 21, 5:20 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 35 min |
| Jul 21, 5:24 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 51 min |
| Jul 21, 5:35 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 50 min |
| Jul 21, 7:17 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 33 min |
| Jul 21, 7:56 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.